Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 38, NWS Springfield, MO

May 8, 2009Howell County, Missouri

NWS Springfield, MO issued this flash flood warning at May 8, 2009, 10:54 PM CDT for Howell County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2009, 10:54 PM CDT (03:54 UTC)
Expired
May 9, 2009, 4:00 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Howell County, MO

The radar

The Springfield radar (KSGF), 148 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 090354
FFWSGF
MOC091-090900-
/O.NEW.KSGF.FF.W.0038.090509T0354Z-090509T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1054 PM CDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 400 AM CDT.

* AT 1052 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
WARNED AREA. ONE TO TWO INCHES OF RAIN HAS FALLEN DURING THE PAST 
TWO HOURS WITH AN ADDITIONAL INCH OF RAIN POSSIBLE THROUGH MIDNIGHT.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3659 9212 3666 9169 3649 9168 3649 9207
      3649 9213

$$

GAGAN
2 follow-up statements
000 
WGUS73 KSGF 090500
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1100 PM CDT FRI MAY 8 2009

MOC091-090900-
/O.CON.KSGF.FF.W.0038.000000T0000Z-090509T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWELL MO-
1100 PM CDT FRI MAY 8 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR
SOUTHERN HOWELL COUNTY...

AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE BEGUN TO 
SHIFT SOUTH OF THE WARNED AREA. SINCE 900 PM FRIDAY EVENING...RADAR 
ESTIMATES THAT BETWEEN TWO AND FOUR INCHES OF RAINFALL HAS FALLEN. A 
FEW LINGERING SHOWERS ARE POSSIBLE OVERNIGHT...HOWEVER THE BULK OF 
THE ACCUMULATING RAINFALL HAS ENDED.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. FLASH FLOODING MAY OCCUR OVER MAINLY RURAL AREAS OF SOUTHERN
HOWELL COUNTY...INCLUDING THE TOWN OF MOODY. CREEKS...STREAMS AND LOW
WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF 
FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3659 9212 3666 9169 3649 9168 3649 9207
      3649 9213

$$
000 
WGUS73 KSGF 090858
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 AM CDT SAT MAY 9 2009

MOC091-090908-
/O.EXP.KSGF.FF.W.0038.000000T0000Z-090509T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWELL MO-
358 AM CDT SAT MAY 9 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 AM CDT FOR SOUTHERN
HOWELL COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA WERE BEGINNING TO RECEDE...ENDING THE 
FLASH FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT 
TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3659 9212 3666 9169 3649 9168 3649 9207
      3649 9213

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 8, 6:23 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 8, 6:23 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
623 PM CDT FRI MAY 8 2009

...UPDATE TO AVIATION...

.DISCUSSION...

DERECHO THAT MOVED THROUGH SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI CONTINUES TO MOVE EAST TOWARDS THE OHIO VALLEY. ISOLATED
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON IN SOUTH
CENTRAL MISSOURI ALONG A REMNANT BOUNDARY NEAR SOUTHERN MISSOURI.
SURFACE HIGH PRESSURE IN THE PLAINS WILL GRADUALLY BUILD
SOUTHEAST INTO THE SOUTHERN PLAINS AND THE OZARKS TONIGHT INTO
SATURDAY. CHANCES FOR SHOWERS AND THUNDERSTORMS TONIGHT AND
SATURDAY ARE EXPECTED TO BE CONFINED TO THE BOUNDARY NEAR
SOUTHERN MISSOURI. HAVE KEPT POPS IN THE SLIGHT CATEGORY WITH THE
BOUNDARY CONTINUING TO GRADUALLY SHIFT SOUTH FURTHER INTO
ARKANSAS. NO ADDITIONAL SEVERE WEATHER IS ANTICIPATED AT THIS
TIME FOR TONIGHT OR SATURDAY.

AN UPPER LEVEL DISTURBANCE MOVING THROUGH NORTHERN MISSOURI
SUNDAY ALONG WITH RETURN FLOW DEVELOPING WITH THE SURFACE HIGH
MOVING EAST OF THE OZARKS WILL BRING ADDITIONAL CHANCES FOR
SHOWERS AND THUNDERSTORMS SUNDAY.

THE ACTIVE WEATHER PATTERN WILL CONTINUE NEXT WEEK. MODELS PROG
AN UPPER TROUGH MOVING THROUGH THE NORTHERN PLAINS WITH AN
ASSOCIATED COLD FRONT MOVING THROUGH THE CENTRAL PLAINS INTO THE
OZARKS. SOUTHERLY WINDS WILL ALLOW FOR GULF MOISTURE RETURN AHEAD
OF THE SLOW MOVING FRONT WITH CHANCES FOR THUNDERSTORMS TUESDAY
THROUGH THURSDAY.

&&

.AVIATION...

FOR THE 00Z TAF PACKAGE...PRIMARY FORECAST CHALLENGE DEALS WITH
THE POTENTIAL FOR FOG OVERNIGHT. A WEAK COLD FRONT CONTINUES TO
SLOWLY SAG SOUTH THROUGH THE REGION. WIND DIRECTIONS REMAINS
SOUTHWESTERLY FOR THE JLN/SGF AREAS AT THIS TIME...WITH A SHIFT TO
WEST AND NORTHWEST ACROSS SOUTHEAST KANSAS. THIS WIND SHIFT WILL
TAKE SOME TIME TO SPREAD THROUGH THE AREA...AND AS A RESULT THERE
IS THE POTENTIAL FOR MVFR FOG DEVELOPMENT THIS EVENING GIVEN WET
GROUNDS. WILL MONITOR OBSERVATION TRENDS AND ALTER THE FORECAST AS
NEEDED. CONVECTION DEVELOPING OVER E OK WILL LIKELY DEVELOP A
DECENT CIRRUS SHIELD WHICH MAY PRECLUDE FOG OVERNIGHT...ON TOP OF
THIS NORTHWEST WINDS SHOULD USHER DRIER AIR INTO THE REGION. HAVE
KEPT A MENTION OF POSSIBLE MVFR FOG OVERNIGHT...THOUGH THIS IS A
LOW CONFIDENCE FORECAST. VFR CONDITIONS ARE EXPECTED SATURDAY WITH
ADDITIONAL MID/HIGH LEVEL CLOUD COVERAGE.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 8, 8:20 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
820 PM CDT FRI MAY 8 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
820 PM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH TONIGHT
ACROSS EXTREME SOUTHERN MISSOURI. A FEW STRONG STORMS ARE POSSIBLE
WITH HIGH TO THE SIZE OF DIMES AND WIND GUSTS TO 40 MPH.

FLOODING WILL CONTINUE THROUGH THIS AFTERNOON NEAR LOW WATER
CROSSINGS...CREEKS AND STREAMS AS RUNOFF FROM PREVIOUS HEAVY
RAINFALL CONTINUES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY
ACROSS EXTREME SOUTHERN MISSOURI.

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TUESDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, May 8, 9:28 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
928 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     TSTM WND DMG     1 N LOUISBURG           37.77N 93.14W
05/08/2009                   DALLAS             MO   NWS EMPLOYEE

            LARGE TREES UPROOTED NEAR HIGHWAY 65 AND HOSIER LANE.

&&

BARJENBRUCH
Local storm report, May 8, 9:58 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
958 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     TSTM WND DMG     6 NW EMINENCE           37.21N 91.43W
05/08/2009                   SHANNON            MO   LAW ENFORCEMENT

            SAWMILL DESTROYED WITH ONLY ONE WALL LEFT STANDING NEAR
            THE INTERSECTION OF HIGHWAY 19 AND D HIGHWAY.

&&

BARJENBRUCH
Local storm report, May 8, 9:59 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     TSTM WND DMG     EMINENCE                37.15N 91.36W
05/08/2009                   SHANNON            MO   LAW ENFORCEMENT

            SIGNIFICANT TREE DAMAGE IN EMINENCE WITH LARGE TREES
            FALLING ONTO HOMES. MANY POWER LINES DOWN.

&&

BARJENBRUCH
Local storm report, May 8, 10:00 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     TSTM WND DMG     SALEM                   37.65N 91.54W
05/08/2009                   DENT               MO   LAW ENFORCEMENT

            NUMEROUS POWER POLES SNAPPED AND TREES DOWN IN AND AROUND
            SALEM.

&&

BARJENBRUCH
Local storm report, May 8, 10:01 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1001 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     TSTM WND DMG     LICKING                 37.50N 91.86W
05/08/2009                   TEXAS              MO   LAW ENFORCEMENT

            ROOF BLOWN OFF OF A BARN IN THE LICKING AREA.

&&

BARJENBRUCH
Local storm report, May 8, 10:03 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1003 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TSTM WND DMG     KOSHKONONG              36.60N 91.65W
05/08/2009                   OREGON             MO   LAW ENFORCEMENT

            SIGNIFICANT TREE DAMAGE. WINDOWS BLOWN OUT OF HOMES.

&&

BARJENBRUCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 10:15 PM CDTFlash Flood WarningSGFOregon6 hr
May 8, 11:33 PM CDTSevere Thunderstorm WarningSGFOregon28 min

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.